Background : Seizures are a recognized complication of subarachnoid hemorrhage (SAH). They can increase the cerebral metabolic demands and lead to cardiopulmonary compromise. This could be detrimental in the setting of delayed cerebral ischemia (DCI), when the brain tissue is vulnerable to further reductions in oxygen delivery or increases in demand. An association between seizures and worsening ischemia could influence the decision to use antiepileptic drug (AED) prophylaxis in patients with vasospasm. Case Description : A 64-year-old woman developed confusion, aphasia and right hemiparesis on day 7 after aneurysmal SAH. Angiography confirmed severe anterior circulation vasospasm. She initially responded to hypertensive therapy with almost complete resolution of her ischemic neurological deficits. However, on day 10, she had a single generalized seizure and required intubation for airway protection. Her blood pressure dropped with AED initiation, necessitating an increase in the previously stable dose of vasopressors. She developed aphasia and worsening hemiparesis that did not resolve despite hemodynamic augmentation. Subsequent head computed tomographies revealed new infarction in the left anterior cerebral artery territory not present previously. She had received prophylactic phenytoin for only 3 days, as per our SAH protocol. Conclusion : AED prophylaxis is typically used early after SAH when the risk is high and a seizure may precipitate aneurysmal rebleeding. This case illustrates how a later seizure in the setting of vasospasm can lead to decompensation of DCI, with potential for irreversible infarction. Therefore, patients with vasospasm may benefit from extended durations of prophylaxis to prevent such complications.
- subarachnoid hemorrhage